Jump to content
CrazyBoards.org

Effexor, adding lithium


Recommended Posts

I'm taking 225 mg Effexor and my pdoc just added lithium, 300 mg twice daily. I start it tomorrow. The idea is to augment the Effexor -- my dx is most likely unipolar depression. Pdoc says the combination works great for some people. I haven't found any posts here on this particular combination -- I'd love to hear from people who are doing this.

I'd also love to get some reassurance about taking lithium in general. It's easy to get the impression that lithium is all side effects and toxicity, but obviously people spend more time on these boards when they're concerned and/or not doing well. Thumbs-up for lithium? Anyone? Anyone?

Thanks,

Boo

Link to comment
Share on other sites

hi boo,

i'm not really in a position to give you any information at all. i discontinued effexor while starting lithium. i am now zero on the first and 900 mg on the latter. in a sense i am in your boat with the lithium. i discontinued the effexor because i took it for two years and it didn't work for me.

good luck to you with your new cocktail.

grouse.

Link to comment
Share on other sites

I took the combination during a period where my diagnosis was in question, which turned out to be Bipolar. The combo didn't work for me, with 3 pdoc's concluding that the efexor was only causing my mood to cycle more....and worse.

I still take the Lithium now and aside from a few side effects, it's working really well.

I have seen augmentation's like yours work though, so I wish you luck with it!

Link to comment
Share on other sites

The only side affects I've had have been small temors when I first started, and each time I increased the amount I was taking. Nothing too serious and never lasted more than a few days. I take all 1200mg at once so just have to make sure it's on a full stomach or right before bed so I don't feel an upset stomach. That wasn't an issue before on 900mg or less, so I'm sure it's just the amount. Other than that, Lithium has been my wonder drug for over five years (when I take it), though don't have any experience with it combined with other meds.

Link to comment
Share on other sites

Thanks for your responses. I feel better about the lithium. And if it works, it'll be worth the risks, and if it doesn't, then I'll stop and try something else, right? It's easy to get wrapped up in crazy and forget that there are options.

Boo

Link to comment
Share on other sites

Boo,

I have been on lithium for almost 2 years now, and it has helped me. When they thought I was just depressed my pdoc added it supplement Paxil as anti depressant. I have to say it saved me from being truly suicidal in only a week. The best way to describe it is that it felt like it put a floor under my depression. It took away that sinking feeling.

Lithium is really not particularly tricky or dangerous. You do a blood sample after each dosage change, and every 3 -6 months thereafter. Don't get severely dehydrated. Drink lots of water like a couple quarts a day. Like any other MI med, it has side effects but again, like most others these decrease with time. If they bother you at any particular time, have a salty snack or add a little extra salt with your meals.

Good luck,

a.m.

Link to comment
Share on other sites

a.m., from what I've read on these boards, you can always be counted on for a dose of common sense. Thank you, and thanks to everyone who responded to my post. I've been taking lithium for six days now (had my first blood level today) with no ill effects whatsoever, except for one minor bout of nausea that could have been anything.

There's an excellent chance that my dose will be increased on Thursday, but I'm feeling very positive about the whole endeavor. I'm also feeling pretty good overall, but that could be the placebo effect (I'm doing something), not the lithium.

Rock on, my MI friends,

Boo

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...